Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Houston/Galveston, TX

September 3, 2018Chambers County, Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 3, 2018, 4:55 AM CDT for Chambers County, Galveston County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 4:55 AM CDT (09:55 UTC)
Expired
Sep 3, 2018, 8:00 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 62 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WGUS54 KHGX 030955
FFWHGX
TXC071-167-031300-
/O.NEW.KHGX.FF.W.0020.180903T0955Z-180903T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
455 AM CDT MON SEP 3 2018

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northeastern Galveston County in southeastern Texas...
  Southeastern Chambers County in southeastern Texas...

* Until 800 AM CDT.

* At 453 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to three inches of rain have already fallen. Flash 
  flooding is expected to begin shortly. 3.19 inches of rain has 
  fallen in the last hour at GIWW and Highway 124.

* Some locations that will experience flooding include...
  Gilchrist, Rollover Pass, High Island and Bolivar Peninsula. 

LAT...LON 2955 9439 2954 9439 2944 9463 2951 9463
      2968 9435 2956 9435

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 4:15 AM CDT, 40 minutes earlier.

Area forecast discussion, Sep 3, 4:15 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
415 AM CDT Mon Sep 3 2018

.DISCUSSION...
At 3 AM, a weak coastal trough extended from south central LA to
Port Arthur and down the upper Texas coast to Palacios. Shra/tsra
were beginning to develop along this feature. At 850 mb, a 20-25
kt SE wind was pulling deep moisture into LA and 850 mb dew points
were between 14-15 C across east Texas. In the 500-300 mb layer a
weak low was centered near Beaumont. Last night it looked like the
coastal trough would be further inland, closer to the I-69
corridor and the upper low would also be further west. As a
consequence, it looks like the core of heaviest rain will lie to
the east of the HGX CWA this morning. It won't take much of a
shift west to bring the heavy rain into eastern Harris county. A
ribbon of deeper moisture and best surface streamline convergence
are aimed toward extreme SE TX/SW LA and this looks like the area
that could receive excessive rain this morning and this area is
outlooked in Moderate Risk by WPC for excessive rainfall. There is
still plenty of moisture and lift across SE TX to warrant high
PoPs today and shra/tsra will focus along the coastal trough this
morning and expand inland with heating late this morning into the
afternoon. It's precautionary and probably overkill but will
maintain the Flash Flood Watch as is, but think the flood threat
over inland parts of the watch may be overdone and the flash flood
threat will likely be over well before 00z.

Can't rule out some lingering showers this evening and then
redevelopment prior to sunrise on Tuesday so will maintain chance
PoPs overnight. PW values remain near 2.20 inches and the mid
level circulation remain close so precipitation could develop at
almost anytime. On Tuesday, a weak vort lobe slides SE along the
coast. Would expect showers and thunderstorms over most of the
area with the PVA and PW values near 2.20 inches. The stronger
storms could produce brief heavy rain.

On Wednesday and Thursday, PW values remain around 2.20 inches but
subsidence on the west side of Potential Tropical Storm 7 should
limit convection. Leaned a bit toward the drier ECMWF over the
wetter GFS. The GFS is also showing a heights building to 593 dM
over SE TX and this should also contribute to some subsidence
over the region. The Potential Tropical Storm will move into SE LA
and then track NW toward extreme NW LA by Thursday afternoon.
This system will eventually phase with an approaching mid latitude
trough leaving a general weakness over the central/southern
plains. This should allow for generally diurnally driven
shra/tsra for next weekend. The weakness shrinks early next week
as upper level ridging expands and nudges the trough to the
northeast. 43

&&

.MARINE...
Periods of showers and thunderstorms are expected through the
forecast period, with higher coverage of storms expected today as an
area of low pressure moves inland. Locally higher wind speeds, seas,
and reduced visibility can be expected beneath these storms. Light
to moderate onshore flow should prevail through mid week, with
higher wind speeds possible in the early morning hours. Small craft
should currently exercise caution over the Gulf waters through mid
morning. Expect caution flags could be possible in the early morning
hours through Wednesday morning. With a more easterly component to
the wind, tide levels could rise to 3 feet above MLLW over night
Monday and Tuesday. It still looks like we could see a lull in
coverage by mid week, before the potential for showers and
thunderstorms returns due to the influence of Potential Tropical
Cyclone #7. As this system moves northwestward through the Gulf of
Mexico, it could create some swell heading into the mid to late
portions of the week.

Hathaway

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      91  74  87  74  93 /  70  30  50  20  30
Houston (IAH)              86  76  85  76  92 /  70  40  60  20  30
Galveston (GLS)            85  81  84  81  87 /  90  70  70  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for the following zones:
     Brazoria Islands...Chambers...Coastal Brazoria...Coastal
     Galveston...Coastal Harris...Coastal Matagorda...Fort
     Bend...Galveston Island and Bolivar Peninsula...Inland
     Brazoria...Inland Galveston...Inland Harris...Inland
     Matagorda...Matagorda Islands...Montgomery...Northern
     Liberty...Polk...San Jacinto...Southern Liberty.

GM...NONE.
&&
Hazardous weather outlook, Sep 3, 4:49 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
449 AM CDT Mon Sep 3 2018

TXZ163-164-176-177-195>198-210>212-226-235-041000-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Inland Jackson-
Madison-Trinity-Walker-Waller-Washington-Wharton-
449 AM CDT Mon Sep 3 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today. Brief
heavy rain is possible in the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms are expected
on Tuesday. Another potent and slow moving upper level system
will bring additional showers and thunderstorms to the region next
weekend. Again, some of the rain could be locally heavy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-041000-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
449 AM CDT Mon Sep 3 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today. Some of
the rain could be locally heavy reducing visibility to below a
nautical mile at times. Wind and seas will be higher in and near
stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Potential Tropical Storm 7 will move into the eastern Gulf of
Mexico and track toward the Louisiana coast by late Wednesday.
The National Hurricane Center is monitoring this system for
possible tropical development. Wind and seas could be higher if
this system develops and mariners should use caution if navigating
Gulf waters next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ178-179-199-200-213-214-227-236>238-300-313-335>338-436>438-
041000-
Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Fort Bend-
Galveston Island and Bolivar Peninsula-Inland Brazoria-
Inland Galveston-Inland Harris-Inland Matagorda-Matagorda Islands-
Montgomery-Northern Liberty-Polk-San Jacinto-Southern Liberty-
449 AM CDT Mon Sep 3 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through this evening. Scattered
to numerous showers and thunderstorms are expected today. Some of
the rain could be locally heavy. The axis of heaviest rain is
expected to fall along the coast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms are expected
on Tuesday. Another potent and slow moving upper level system
will bring additional showers and thunderstorms to the region next
weekend. Again, some of the rain could be locally heavy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:25 AM CDTAreal Flood AdvisoryHGXChambers, Galveston2 hr
Sep 3, 6:34 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Matagorda116 min
Sep 3, 6:52 AM CDTAreal Flood AdvisoryHGXGalveston113 min
Sep 3, 7:21 AM CDTSpecial Marine WarningHGX39 min
Sep 3, 7:24 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris2 hr
Sep 3, 7:28 AM CDTAreal Flood AdvisoryHGXChambers, Galveston, Harris2 hr
Sep 3, 7:37 AM CDTSpecial Weather StatementHGXBrazoria38 min
Sep 3, 7:43 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Galveston8 hr
Sep 3, 8:25 AM CDTFlash Flood WarningHGXBrazoria, Matagorda5 hr
Sep 3, 9:09 AM CDTAreal Flood AdvisoryHGXHarris2 hr
Sep 3, 9:11 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda2 hr
Sep 3, 9:13 AM CDTAreal Flood AdvisoryHGXChambers, Galveston, Harris, Liberty6 hr
Sep 3, 9:43 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery62 min
Sep 3, 9:53 AM CDTSpecial Marine WarningHGX37 min
Sep 3, 10:13 AM CDTAreal Flood AdvisoryHGXAustin, Grimes, Harris, Waller, Washington2 hr
Sep 3, 10:43 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery2 hr
Sep 3, 3:19 PM CDTAreal Flood WarningHGXBrazoria, Chambers, Galveston3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.